Skip to main content


  • Tyrone Crisp (a1), Ehud Meir (a2) and Uri Onn (a3)

Harish-Chandra induction and restriction functors play a key role in the representation theory of reductive groups over finite fields. In this paper, extending earlier work of Dat, we introduce and study generalisations of these functors which apply to a wide range of finite and profinite groups, typical examples being compact open subgroups of reductive groups over non-archimedean local fields. We prove that these generalisations are compatible with two of the tools commonly used to study the (smooth, complex) representations of such groups, namely Clifford theory and the orbit method. As a test case, we examine in detail the induction and restriction of representations from and to the Siegel Levi subgroup of the symplectic group $\text{Sp}_{4}$ over a finite local principal ideal ring of length two. We obtain in this case a Mackey-type formula for the composition of these induction and restriction functors which is a perfect analogue of the well-known formula for the composition of Harish-Chandra functors. In a different direction, we study representations of the Iwahori subgroup $I_{n}$ of $\text{GL}_{n}(F)$ , where $F$ is a non-archimedean local field. We establish a bijection between the set of irreducible representations of $I_{n}$ and tuples of primitive irreducible representations of smaller Iwahori subgroups, where primitivity is defined by the vanishing of suitable restriction functors.

Hide All
1. Baumgartner, U. and Willis, G. A., Contraction groups and scales of automorphisms of totally disconnected locally compact groups, Israel J. Math. 142 (2004), 221248.
2. Bernstein, J. N., Le ‘centre’ de Bernstein, in Representations of Reductive Groups Over a Local Field, Travaux en Cours (ed. Deligne, P.), pp. 132 (Hermann, Paris, 1984).
3. Bernstein, J. N. and Zelevinsky, A. V., Representations of the group GL (n, F), where F is a local non-Archimedean field, Uspehi Mat. Nauk 31 (1976), 570.
4. Boyarchenko, M. and Sabitova, M., The orbit method for profinite groups and a p-adic analogue of Brown’s theorem, Israel J. Math. 165 (2008), 6791.
5. Casselman, W., The restriction of a representation of GL2(k) to GL2(o), Math. Ann. 206 (1973), 311318.
6. Chen, Z. and Stasinski, A., The algebraisation of higher Deligne–Lusztig representations, Sel. Math. New Ser. (2017).
7. Crisp, T., Parahoric induction and chamber homology for SL2 , J. Lie Theory 25 (2015), 657676.
8. Crisp, T., Meir, E. and Onn, U., Induced representations of $\text{GL}_{n}({\mathcal{O}})$ . In preparation, 2017.
9. Crisp, T., Meir, E. and Onn, U., Principal series for general linear groups over finite commutative rings, Preprint, 2017, arXiv:1704.05575 [math.RT].
10. Dat, J.-F., Finitude pour les représentations lisses de groupes p-adiques, J. Inst. Math. Jussieu 8 (2009), 261333.
11. Deligne, P., Le support du caractère d’une représentation supercuspidale, C. R. Acad. Sci. Paris Sér. A-B 283 (1976), Aii, A155A157.
12. Deligne, P. and Lusztig, G., Representations of reductive groups over finite fields, Ann. of Math. (2) 103 (1976), 103161.
13. Digne, F. and Michel, J., Representations of Finite Groups of Lie Type, London Mathematical Society Student Texts, Volume 21 (Cambridge University Press, Cambridge, 1991).
14. Dixon, J. D., du Sautoy, M. P. F., Mann, A. and Segal, D., Analytic Pro-p Groups, 2nd edn, Cambridge Studies in Advanced Mathematics, Volume 61 (Cambridge University Press, Cambridge, 1999).
15. Glöckner, H., Scale functions on p-adic Lie groups, Manuscripta Math. 97 (1998), 205215.
16. Glöckner, H., Contraction groups for tidy automorphisms of totally disconnected groups, Glasg. Math. J. 47 (2005), 329333.
17. Harish-Chandra, Eisenstein series over finite fields, in Functional Analysis and Related fields (Proc. Conf. M. Stone, Univ. Chicago, Chicago, Ill., 1968, pp. 7688(Springer, New York, 1970).
18. Hill, G., A Jordan decomposition of representations for GL n (O), Comm. Algebra 21 (1993), 35293543.
19. Hill, G., On the nilpotent representations of GL n (𝓞), Manuscripta Math. 82 (1994), 293311.
20. Hill, G., Regular elements and regular characters of GL n (𝓞), J. Algebra 174 (1995), 610635.
21. Hill, G., Semisimple and cuspidal characters of GL n (𝓞), Comm. Algebra 23 (1995), 725.
22. Howe, R., Kirillov theory for compact p-adic groups, Pacific J. Math. 73 (1977), 365381.
23. Howe, R., Harish-Chandra homomorphisms for p-adic groups, CBMS Regional Conference Series in Mathematics, Volume 59 (American Mathematical Society, Providence, RI, 1985). Published for the Conference Board of the Mathematical Sciences, Washington, DC. With the collaboration of Allen Moy.
24. Howlett, R. B. and Lehrer, G. I., Induced cuspidal representations and generalised Hecke rings, Invent. Math. 58 (1980), 3764.
25. Howlett, R. B. and Lehrer, G. I., On Harish-Chandra induction and restriction for modules of Levi subgroups, J. Algebra 165 (1994), 172183.
26. Iwahori, N. and Matsumoto, H., On some Bruhat decomposition and the structure of the Hecke rings of p-adic Chevalley groups, Publ. Math. Inst. Hautes Études Sci. 25 (1965), 548.
27. Jaikin-Zapirain, A., Zeta function of representations of compact p-adic analytic groups, J. Amer. Math. Soc. 19 (2006), 91118 (electronic).
28. Karpilovsky, G., Group Representations, Vol. 2, North-Holland Mathematics Studies, Volume 177 (North-Holland Publishing Company, Amsterdam, 1993).
29. Khukhro, E. I., p-Automorphisms of Finite p-Groups, London Mathematical Society Lecture Note Series, Volume 246 (Cambridge University Press, Cambridge, 1998).
30. Lazard, M., Sur les groupes nilpotents et les anneaux de Lie, Ann. Sci. Éc. Norm. Supér. 71 (1954), 101190.
31. Lazard, M., Groupes analytiques p-adiques, Publ. Math. Inst. Hautes Études Sci. 26 (1965), 389603.
32. van Leeuwen, M. A., An application of Hopf-algebra techniques to representations of finite classical groups, J. Algebra 140 (1991), 210246.
33. Lusztig, G., Characters of Reductive Groups Over a Finite Field, Annals of Mathematics Studies, Volume 107 (Princeton University Press, Princeton, NJ, 1984).
34. Lusztig, G., Representations of reductive groups over finite rings, Represent. Theory 8 (2004), 114.
35. Lusztig, G., Generic character sheaves on groups over k[𝜖]/(𝜖 r ), in Categorification and Higher Representation Theory, Contemporary Mathematics, Volume 683, pp. 227246 (2017).
36. Onn, U., Representations of automorphism groups of finite o-modules of rank two, Adv. Math. 219 (2008), 20582085.
37. Onn, U. and Singla, P., On the unramified principal series of GL(3) over non-Archimedean local fields, J. Algebra 397 (2014), 117.
38. Renard, D., Représentations des groupes réductifs p-adiques, Cours Spécialisés [Specialized Courses], Volume 17 (Société Mathématique de France, Paris, 2010).
39. Schneider, P. and Stuhler, U., Representation theory and sheaves on the Bruhat–Tits building, Publ. Math. Inst. Hautes Études Sci. 85 (1997), 97191.
40. Singla, P., On representations of general linear groups over principal ideal local rings of length two, J. Algebra 324 (2010), 25432563.
41. Springer, T. A., Cusp forms for finite groups, in Seminar on Algebraic Groups and Related Finite Groups (The Institute for Advanced Study, Princeton, NJ, 1968/69), Lecture Notes in Mathematics, Volume 131, pp. 97120 (Springer, Berlin, 1970).
42. Srinivasan, B., The characters of the finite symplectic group Sp(4, q), Trans. Amer. Math. Soc. 131 (1968), 488525.
43. Stasinski, A., The smooth representations of GL2(o), Comm. Algebra 37 (2009), 44164430.
44. Stasinski, A., Extended Deligne-Lusztig varieties for general and special linear groups, Adv. Math. 226 (2011), 28252853.
45. Wang, J. S. P., The Mautner phenomenon for p-adic Lie groups, Math. Z. 185 (1984), 403412.
46. Zelevinsky, A. V., Representations of Finite Classical Groups, Lecture Notes in Mathematics, Volume 869 (Springer, Berlin–New York, 1981). A Hopf algebra approach.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of the Institute of Mathematics of Jussieu
  • ISSN: 1474-7480
  • EISSN: 1475-3030
  • URL: /core/journals/journal-of-the-institute-of-mathematics-of-jussieu
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 17 *
Loading metrics...

Abstract views

Total abstract views: 103 *
Loading metrics...

* Views captured on Cambridge Core between 14th August 2017 - 20th March 2018. This data will be updated every 24 hours.